Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Contiguous relations, continued fractions
and orthogonality


Authors: Dharma P. Gupta and David R. Masson
Journal: Trans. Amer. Math. Soc. 350 (1998), 769-808
MSC (1991): Primary 33D45, 40A15, 39A10, 47B39
DOI: https://doi.org/10.1090/S0002-9947-98-01879-0
MathSciNet review: 1407490
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We examine a special linear combination of balanced very-well-poised ${_{10} \phi _{9}}$ basic hypergeometric series that is known to satisfy a transformation. We call this $\Phi $ and show that it satisfies certain three-term contiguous relations. From two of these contiguous relations for $\Phi $ we obtain fifty-six pairwise linearly independent solutions to a three-term recurrence that generalizes the recurrence for Askey-Wilson polynomials. The associated continued fraction is evaluated using Pincherle's theorem. From this continued fraction we are able to derive a discrete system of biorthogonal rational functions. This ties together Wilson's results for rational biorthogonality, Watson's $q$-analogue of Ramanujan's Entry 40 continued fraction, and a conjecture of Askey concerning the latter. Some new $q$-series identities are also obtained. One is an important three-term transformation for $\Phi $'s which generalizes all the known two- and three-term $ {_{8} \phi _{7}}$ transformations. Others are new and unexpected quadratic identities for these very-well-poised ${_{8} \phi _{7}}$'s.


References [Enhancements On Off] (What's this?)

  • 1. R. Askey, Ramanujan and hypergeometric and basic hypergeometric series, Ramanujan International Symposium on Analysis (N. K. Thakare, ed.), MacMillan, India, Delhi, 1989, pp. 1-83. MR 92k:01019
  • 2. R. Askey and J. A. Wilson, Some basic hypergeometric polynomials that generalize Jacobi polynomials, Memoirs Amer. Math. Soc. 319 (1985), 1-55. MR 87a:05023
  • 3. W. N. Bailey, Series of hypergeometric types which are infinite in both directions, Quart. J. Math. (Oxford) 7 (1936), 105-115.
  • 4. -, Generalized Hypergeometric Series, Cambridge University Press, Cambridge, reprinted by Hafner, New York, 1964. MR 32:2625
  • 5. B. C. Berndt, R. L. Lamphere and B. M. Wilson, Chapter 12 of Ramanujan's second notebook: Continued fractions, Rocky Mountain J. Math 15 (1985), 235-310. MR 87k:33003
  • 6. T. S. Chihara, An Introduction to Orthogonal Polynomials, Gordon and Breach, New York, 1978. MR 58:1979
  • 7. G. Gasper and M. Rahman, Basic Hypergeometric Series, Cambridge University Press, Cambridge, 1990. MR 91d:33034
  • 8. W. Gautschi, Computational aspects of three-term recurrence relations, SIAM Rev. 9 (1967), 24-82. MR 35:3927
  • 9. D. P. Gupta and D. R. Masson, Exceptional $q$-Askey-Wilson polynomials and continued fractions, Proc. Amer. Math. Soc. 112 (1991), 717-727. MR 92b:33047
  • 10. -, Watson's basic analogue of Ramanujan's Entry 40 and its generalization, SIAM J. Math. Anal. 25 (1994), 429-440. MR 95b:33047
  • 11. -, Solutions to the associated $q$-Askey-Wilson polynomial recurrence relation, Approximation and Computation (R. V. M. Zahar, ed.), Birkhäuser, Boston, 1994, pp. 273-284. MR 97b:33021
  • 12. -, Contiguous relations, continued fractions and orthogonality: an ${_{8} \phi _7}$ model, J. of Comp. and Appl. Math. 65 (1995), 157-164. MR 97a:33046
  • 13. D. P. Gupta, M. E. H. Ismail and D. R. Masson, Associated continuous Hahn polynomials, Canad. J. Math. 43 (1991), 1263-1280. MR 92m:33016
  • 14. -, Contiguous relations, basic hypergeometric functions and orthogonal polynomials II, associated big $q$-Jacobi polynomials, J. Math. Anal. Appl. 171 (1992), 477-497. MR 93k:33011
  • 15. -, Contiguous relations, basic hypergeometric functions and orthogonal polynomials III, associated continuous dual $q$-Hahn polynomials, J. of Comp. and App. Math. 68 (1996), 115-149. CMP 97:4
  • 16. M. E. H. Ismail and C. Libis, Contiguous relations, basic hypergeometric functions and orthogonal polynomials, J. Math. Anal. Appl. 141 (1989), 349-372. MR 90k:33010
  • 17. M. E. H. Ismail and D. R. Masson, Generalized orthogonality and continued fractions, J. Approx. Theory 83 (1995), 1-40. MR 97d:42020
  • 18. M. E. H. Ismail and M. Rahman, Associated Askey-Wilson polynomials, Trans. Amer. Math. Soc. 328 (1991), 201-239. MR 92c:33019
  • 19. W. B. Jones and W. J. Thron, Continued Fractions: Analytic Theory and Applications, Addison-Wesley, Reading, Mass., 1980. MR 82c:30001
  • 20. R. Koekoek and R. F. Swarttouw, The Askey-scheme of hypergeometric orthogonal polynomials and its $q$-analogue, Reports of the Faculty of Technical Mathematics and Informatics no. 94-05, Delft (1994).
  • 21. D. R. Masson, Some continued fractions of Ramanujan and Meixner-Pollaczek polynomials, Canad. Math. Bull. 32 (1989), 177-181. MR 90i:30007
  • 22. -, Wilson polynomials and some continued fractions of Ramanujan, Rocky Mountain J. Math. 21 (1991), 489-499. MR 92h:33015
  • 23. -, Associated Wilson polynomials, Constr. Approx. 7 (1991), 521-534. MR 92h:33014
  • 24. -, A generalization of Ramanujan's best theorem on continued fractions, Canad. Math. Reports of the Acad. of Sci. 13 (1991), 167-172. MR 92i:11010
  • 25. -, The last of the hypergeometric continued fractions, Mathematical Analysis and Signal Processing, Contemporary Mathematics (M. E. H. Ismail et. al., eds.), vol. 190, Amer. Math. Soc., Providence, RI, 1995, pp. 287-294. MR 97a:33048
  • 26. M. Rahman and S. K. Suslov, Classical biorthogonal rational functions, Methods of Approximation Theory in Complex Analysis and Mathematical Physics IV (A. A. Gonchar and E. B. Saff, eds.) Lecture Notes in Mathematics 1550, Springer-Verlag, Berlin, 1993, pp. 131-146. MR 95m:42034
  • 27. L. J. Slater, A note on equivalent product theorems, Math. Gazette 38 (1954), 127-128.
  • 28. S. K. Suslov, private communication.
  • 29. G. N. Watson, Ramanujan's continued fraction, Proc. Cambridge Philos. Soc. 31 (1935), 7-17.
  • 30. J. A. Wilson, Hypergeometric Series, Recurrence relations, and Some New Orthogonal Functions, Ph.D. Thesis, University of Wisconsin, Madison, WI, 1978.
  • 31. -, Orthogonal functions from Gram determinants, SIAM J. Math. Anal. 22 (1991), 1147-1155. MR 92c:33018

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 33D45, 40A15, 39A10, 47B39

Retrieve articles in all journals with MSC (1991): 33D45, 40A15, 39A10, 47B39


Additional Information

Dharma P. Gupta
Affiliation: Department of Mathematics, University of Toronto, Toronto, M5S 3G3, Canada

David R. Masson
Affiliation: Department of Mathematics, University of Toronto, Toronto, M5S 3G3, Canada
Email: masson@math.toronto.edu

DOI: https://doi.org/10.1090/S0002-9947-98-01879-0
Keywords: Contiguous relations, difference equations, minimal solution, continued fractions, biorthogonal rational functions, three-term-transformation, quadratic identities
Received by editor(s): November 21, 1995
Received by editor(s) in revised form: July 2, 1996
Additional Notes: Research partially supported by NSERC (Canada)
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society